Hail, Republic
- When
- September 25, 6:46 AM CST
- Where
- Republic County, Republic
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -97.820
Early on the morning of September 25th, severe thunderstorms moved through portions of northeast Kansas, bringing numerous reports of quarter sized hail and 60 to 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Early on the morning of September 25th, severe thunderstorms moved through portions of northeast Kansas, bringing numerous reports of quarter sized hail and 60 to 70 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 25, 5:55 AM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 655 AM CDT SAT SEP 25 2010 ...UPDATE TO AVIATION... .DISCUSSION... THUNDERSTORM COMPLEX ONGOING THIS MORNING OVER CENTRAL AND EASTERN NEBRASKA WITH A GRADUAL SOUTHERN PROGRESSION. THESE STORMS ARE IN RESPONSE TO A DEEPENING SHORT WAVE TROUGH MOVING INTO THE REGION. THIS TROUGH APPEARS TO BE IN TWO PARTS AT THE MOMENT...ONE SEGMENT LOCATED OVER WESTERN NEBRASKA WITH A SECOND PIECE OF ENERGY DIVING SOUTH ACROSS SOUTH DAKOTA. THIS ENERGY IS FORECAST TO BECOME BETTER ORGANIZED AS IT DROPS SOUTH...EVENTUALLY BECOMING A CUT OFF LOW AT 500 HPA OVER MISSOURI LATER TODAY. THIS INITIAL LIFT OVER NEBRASKA WILL LIKELY ONLY AFFECT NORTHERN PORTIONS OF THE CWA THIS MORNING BEFORE MORE AGGRESSIVELY DIVING SOUTH INTO THE REGION BY LATE MORNING AND AFTERNOON. FORECAST SOUNDINGS THIS MORNING SUGGEST ELEVATED CONVECTION WILL BE POSSIBLE GENERALLY ALONG AND NORTH OF INTERSTATE 70 WITH THE BEST CHANCES NEAR THE NEBRASKA BORDER. MUCAPE VALUES APPEAR SLIGHTLY OVERDONE BY THE NAM...AND UNDER FORECAST BY THE RUC...WITH A GENERAL CONSENSUS OF 800 TO 1300 J/KG PRESENT. IT APPEARS THAT MORNING CONVECTION SHOULD REMAIN BELOW SEVERE LIMITS FOR THE MOST PART...BUT MARGINALLY SEVERE HAIL MAY BE POSSIBLE PRIMARILY ALONG THE WESTERN FLANK OF THE CONVECTIVE CLUSTER. BY LATE MORNING AND EARLY AFTERNOON...SOME MODEL GUIDANCE IS SUGGESTING THE POSSIBILITY OF SURFACE BASED CONVECTION ALONG AND IMMEDIATELY AHEAD OF THE TROUGH AXIS. THIS WILL BE LARGELY DEPENDENT ON THE STABILIZING EFFECTS OF EARLY CONVECTION AS IT IS CURRENTLY PUSHING OUTFLOW AHEAD OF THE SYSTEM OVER SOUTHERN NEBRASKA. STRONG DYNAMIC LIFT WILL BE PRESENT WITH THIS UPPER LEVEL SYSTEM...WITH THE MID LEVEL COOLING AND JET SUPPORT IMPROVING AS THE DAY PROGRESSES. THERE WILL BE AMPLE DEEP LAYER WIND SHEAR IN PLACE ACROSS THE CWA BY AFTERNOON WITH THE PRIMARY QUESTION IN TERMS OF CONVECTIVE INTENSITY BEING THE QUALITY OF INSTABILITY. WITH ALL OF THAT SAID...THE ENTIRE CWA WILL SEE A GOOD CHANCE OF THUNDERSTORMS WITH THE POSSIBILITY OF A FEW MARGINALLY SEVERE STORMS IN TERMS OF WIND AND HAIL POTENTIAL...PARTICULARLY DURING THE AFTERNOON HOURS. THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE CWA OVERNIGHT AS THE UPPER WAVE CONTINUES TO TREK SOUTH. WILL LIKELY HOLD ON TO PARTIAL CLOUD COVER BUT EXPECT A LOW LEVEL INVERSION TO DEVELOP AFTER MIDNIGHT WITH LOW LEVEL MOISTURE BECOMING TRAPPED. IT APPEARS TO BE A GOOD SETUP FOR FOG DEVELOPMENT OVER THE EASTERN TWO THIRDS OF THE CWA WITH POTENTIAL FOR A DENSE FOG EVENT. THIS SYSTEM WILL BRING QUITE THE BURST OF COOL AIR WITH IT AS 850 TEMPS FALL WELL INTO THE SINGLE DIGITS BY SUNDAY. PARTIAL CLOUD COVER AND POTENTIAL FOR MORNING FOG WILL KEEP SUNDAY LOW TEMPS A BIT WARMER THAN OTHERWISE POSSIBLE...BUT WILL FALL INTO THE 40S AND LOWER 50S REGARDLESS. HIGHS ON SUNDAY WILL ONLY MAKE IT INTO THE MID 60S WHILE LOWS MONDAY MORNING WILL FALL INTO THE LOWER TO MID 40S UNDER A RIDGE OF SURFACE HIGH PRESSURE. WILL SEE SLIGHT WARMING FOR MONDAY AND TUESDAY BUT EXPECT ANOTHER GRAZING SHOT OF COOL AIR AS ANOTHER FAST MOVING TROUGH DROPS DOWN THE MISSISSIPPI VALLEY ON TUESDAY. EXPECT TO SEE A PRETTY GOOD TEMPERATURE GRADIENT FROM EAST TO WEST ACROSS THE CWA ON TUESDAY WITH A TRUE WARM UP TAKING PLACE BY WEDNESDAY AS THE WESTERN CONUS UPPER RIDGE BUILDS EAST INTO THE REGION. NO PRECIPITATION IS EXPECTED DURING THE ENTIRE FORECAST PERIOD FROM SUNDAY ON. BARJENBRUCH && .AVIATION... A COLD FRONT IS EXPECTED TO MOVE THROUGH THE TERMINALS THIS AFTERNOON BRINGING A WIND SHIFT TO THE NORTHWEST. NEAR THE FRONT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. VFR/MVFR CEILINGS ARE ANTICIPATED LATE SATURDAY NIGHT INTO SUNDAY MORNING WITH LOW PRESSURE MOVING THROUGH MISSOURI. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 419 AM CDT SAT SEP 25 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-260930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 419 AM CDT SAT SEP 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE DAY ON SATURDAY. A FEW OF THESE STORMS MAY BECOME SEVERE...MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS. HAIL UP THE SIZE OF QUARTERS AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL EXIT THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING INTO THE AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
731 AM CDT SAT SEP 25 2010
KSZ008-251300-
REPUBLIC-
731 AM CDT SAT SEP 25 2010
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC COUNTY...
THROUGH 800 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE SCANDIA...BELLEVILLE AND
MUNDEN.
&&
LAT...LON 4001 9750 3972 9750 3972 9793 3995 9794
4000 9792
TIME...MOT...LOC 1231Z 276DEG 31KT 3990 9787The Grand Island radar (KUEX), 69 km away, was scanning. The volume nearest the first event began at 12:44 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
The fire department garage door was pushed out along with part of the wall. The fire chief also reported large bales of hay that were pushed.
The public reported an estimated 60 mph wind gust.
Two tree up to 2 feet in diameter snapped in half along K4 Highway.
A large tree was blown down. a barn was moved three feet from foundation. Large empty fuel barrels rolled away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262330, 262331, 262332, 262333, 262335, 262334, 262338, 262337, 262336, 262339.